Facebook Pixel
EmpowHER Guest

Menstruating but bleeding stops when I use a tampon...is this normal?

By Anonymous August 9, 2012 - 3:30pm
Rate This

I'm on a birth control pill so my periods are very regular (usually). It's a week before I take the sugar pills and have my period so I'm still on the pill and I've started bleeding. If I use a pad it will continue to bleed lightly but once I use a tampon the bleeding slows down significantly if not even stops I know this because when I take the tampon out it has a very very small amount of blood on it if any. I normally use tampons and have no problem and was just wondering if this was a normal change of my period or something I should worry about. Thank you!

Add a Comment8 Comments

EmpowHER Guest

I used a tampon for the first time but I got bad cramps so I used a pad instead but after that I haven’t gotten my period and it was only my second day did the tampon stopped my period is it normal?

March 4, 2018 - 6:25am
Guide (reply to Anonymous)


The tampon is temporarily blocking the blood from coming out of your vagina. It acts as a barrier for the liquid coming out. So, it might seem as though it stops your period. But stress and hormones are more likely the cause. This happened to me a few times (long ago!) and for no apparent reason.

Make sure to use a very light-flow tampon and if it's still dry after four hours, switch to a pad. You can always switch back to a tampon when the flow begins (again). One way or another, your body will rid itself of the fluids. Ask your health care provider about this, perhaps he/she may have an idea as to why this happens physiologically (how this happens functionally). If there is any explanation.


March 4, 2018 - 7:19am
EmpowHER Guest

Mine is quite similar to yours in the sense that the bleeding stops, but for me, the next menstruation doesn't occur until about a week or two later. Not immediately after half an hour or so like yours. But it is nice to hear a case similar to my own.

April 20, 2016 - 11:45pm
EmpowHER Guest

I have this exact problem. I'm on a heavy flow so I insert a tampon. 3-4 hours later I take it out & there's barely anything. Then about 20 minutes later my menstrual cycle resumes to a heavy flow followed by cramps. I'm so confused!!

July 19, 2015 - 7:30pm

Hello Anonymous,
I don't think you did anything to cause this. But, something has changed. I am glad that you will be finding a gynecologist in your area and make an appointment.

A pelvic exam and a pelvic ultrasound should give you an answer and peace of mind.

Please keep in touch,

August 10, 2012 - 5:13pm
EmpowHER Guest

Thank you, I just moved and will most definitely try to find a gynecologist in the area and get an appointment as soon as I can. Quick question though I've been using tampons for close to five years now and this just started this week, is this something that just happens or did I do something to cause it?

August 9, 2012 - 5:37pm

Hello Anonymous,

Is sounds like you may have developed a retrograde uterus. This means your uterus may be at an angle. When you insert a tampon, the tampon cuts off the bleeding. This is an educated guess.

I strongly suggest that you make an appointment with your gynecologist. A pelvic examination and diagnostic testing, such as a pelvic ultrasound will help find the cause.


August 9, 2012 - 5:23pm
EmpowHER Guest

Oh and once I take the tampon out I will start to bleed normally again about 30 minutes later to the point where I need a light pad.

August 9, 2012 - 3:32pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!